I’m looking back on all that’s happened to me to pick up on certain points that I’ve never really visited in my Blog.
The first of these is Tolerance Withdrawal. A quick explanation as to what this is and why it can cause suffering long before we decide to withdraw and finish with benzodiazepines.....
Many different drugs have a ‘tolerance’ problem (including alcohol) which means we need more and more of that drug to gain the same effect. I see it as a phenomenon whereby most of the systems of our bodies enter a tolerant state as the drug is introduced. These systems depend on our internal organs such as the brain, gut, heart, liver and kidneys which have to adapt to the medicine until eventually more is needed to achieve the same effects. Obviously the drug is taken in the first place to treat some condition or emotion or even to just gain escape from life’s pressures. As the body becomes tolerant so the same problems return and something has to be done to quell the upsurge of symptoms. This can continue to the extent that we become ill with numerous complications that require investigation. Very often doctors now prescribe new drugs to treat the escalating poor health. Such a pattern can go on for years and years before the sufferer becomes aware that the original drug is their problem.
The brain has become altered by the drugs and brain damage is the result while other internal organs change accordingly. Sadly very little evidence exists for just what that damage is and whether it is actually reversible. We do know that recovery is possible after time but there is no evidence to say that the brain hasn’t suffered any permanent damage. I don’t think it does but when such huge doses of benzos may have been administered for years the doubt must always be there.
The common symptoms of tolerance withdrawal are anxiety, shaking, irritability, sleepiness, foggy head, irritable bowels, depression, insomnia and increased or decreased appetite; basically, all the symptoms that many experience when completely stopping the drugs. The brain is reacting to the need for more of its regular medicine to maintain a reasonable level of normality. If we don’t provide it with what it wants then the tolerance withdrawal syndrome sets in. I believe I was in this state for many years and I never up dosed but was prescribed further benzos to treat the damage caused by sleeping tablets used since my twenties. It took a long time for realization to dawn for me.
I also believe I became less tolerant to repeated doses of benzos as I got older. My metabolism wasn’t as good and perhaps I was a little less active so the drugs weren’t removed from my system as fast. This is just conjecture on looking back. The stresses that I experienced at this time may also have played a major part in whipping up tolerance. My brain just couldn’t cope.
Tolerance Withdrawal is often the reason people start looking into the side effects of their drugs and so go on to attempt to discontinue them. If this is supported by a knowledgeable GP a lot of stress of the final withdrawal can be alleviated. It’s this lack of knowledge by the very doctors who cause our problems, refusing to believe that their regime of repeat prescriptions is harmful, that does further damage as more dangerous drugs are added. Always question and research any drug you are prescribed.
I cold turkeyed. I couldn’t bear the idea of putting more of the poison into my body when it was doing me so much harm. This was not a wise decision but as I took only a low dose of Nitrazepam intermittently (in the last year) I believed I could get through withdrawal with the minimum of fuss. How wrong I was as I’ve suffered a long and relentless nightmare that is only just easing. It was too big a trauma for my body and brain to recover without a fight. I don’t recommend this for anyone. A slow taper with a doctor’s support is the best way forwards as well as plenty of understanding from friends on line and good care by those close to you.
I continue to do well as tolerance withdrawal plus the horrors of my final withdrawal are now fading into the past. 🙂
comments powered by Disqus.